Case Report  |   May 2019
Complicated Withdrawal Phenomena During Benzodiazepine Cessation in Older Adults
Author Notes
  • From South Mississippi State Hospital in Purvis (Drs Reeves and Kamal) and the William Carey University College of Osteopathic Medicine in Hattiesburg, Mississippi (Dr Reeves). 
  • Financial Disclosures: None reported. 
  • Support: None reported. 
  •  *Address correspondence to Roy R. Reeves, DO, PhD, South Mississippi State Hospital, 823 Highway 589, Purvis, MS 39475-9998. Email: rreeves@smsh.state.ms.us
     
Article Information
Geriatric Medicine / Psychiatry
Case Report   |   May 2019
Complicated Withdrawal Phenomena During Benzodiazepine Cessation in Older Adults
The Journal of the American Osteopathic Association, May 2019, Vol. 119, 327-331. doi:10.7556/jaoa.2019.055
The Journal of the American Osteopathic Association, May 2019, Vol. 119, 327-331. doi:10.7556/jaoa.2019.055
Abstract

The cause of prolonged or recurrent symptoms following the cessation of long-term benzodiazepine use is proposed to be related to downregulation and allosteric decoupling of the γ-aminobutyric acid/benzodiazepine receptor complex. This case series describes 2 patients with prolonged (>2 weeks) recurrent complications during attempted tapering of benzodiazepine doses after long-term treatment. Excited catatonia developed in a 90-year-old woman, and prolonged delirium developed in a 69-year-old woman. Both patients showed improvement of symptoms after resumption of higher doses of benzodiazepine treatment and recurrence of symptoms when the dose was again lowered. Caution should be exercised regarding the long-term use of benzodiazepines in older adults (aged ≥65 years). Tapering of benzodiazepines in older patients after long-term treatment may require slow decreases in dose over long periods. Psychotherapeutic interventions, such as brief cognitive therapy with psychoeducation and motivational enhancement, and osteopathic manipulative treatment to decrease paravertebral muscle tension may be beneficial during the tapering process.

Subscribe to view more

For full access to this article, log in to an existing user account, purchase an annual subscription, or purchase a short-term subscription.

Order a subscription

Subscribe

Pay Per View

Entire Journal
30-Day Access

$50.00

Buy Now

This Issue
7-Day Access

$25.00

Buy Now

This article
24-Hour Access

$10.00

Buy Now

Sign In Or Create an account

Please sign in using your Osteopathic.org login.
If you do not have an AOA login, you may create a new account.

Or Subscribe